Advertisement.

Health

Two fentanyl deaths trigger NWT public health alert


Two deaths in separate NWT communities are being attributed to fentanyl, leading the territory to issue a public alert warning of the drug’s effects.

Fentanyl is one of the drugs behind Canada’s current opioid epidemic. The drug’s impact in the NWT has so far been comparatively limited, but RCMP warned in June that fentanyl was circulating in the territory.

On Tuesday, the NWT government said two recent deaths – neither the individuals nor the communities were identified – were “considered likely as a result of the opioid fentanyl.”

Advertisement.

In total, the territory attributes 11 deaths to fentanyl in the past five years.

Dr Andy Delli Pizzi, an NWT deputy chief public health officer, urged people using drugs to “use them with others present, start with small amounts, and have Naloxone nearby and know how to use it.”

Don’t mix drugs with other drugs or alcohol, Delli Pizzi urged, as it increases the risk of overdose.

Signs of overdose include slow, irregular, and shallow breathing, clammy skin, pinpoint pupils, and loss of consciousness. If you suspect an overdose, call 9-1-1 or your local health centre immediately.

In Canada, Good Samaritan legislation protects people from prosecution if they call emergency services to respond to an overdose.

Advertisement.

Kits of Naloxone, the opioid reversing agent, are available at all hospitals, health centres and pharmacies in the NWT.

Advertisement.